Alert archive / New Mexico / Red Flag Warnings in 2018

Red Flag Warning 25, NWS Albuquerque, NM

April 1, 201812 counties in New Mexico

NWS Albuquerque, NM issued this red flag warning at Apr 1, 2018, 2:17 PM MDT for 12 counties in New Mexico. It took effect at Apr 2, 2018, 10:00 AM MDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 1, 2018, 2:17 PM MDT (20:17 UTC)
In effect from
Apr 2, 2018, 10:00 AM MDT
Expired
Apr 2, 2018, 9:00 PM MDT
In force
11 hr
Issued by
NWS Albuquerque, NM

Counties Bernalillo County, NM, Catron County, NM, Cibola County, NM, Harding County, NM, McKinley County, NM, Rio Arriba County, NM, San Juan County, NM, San Miguel County, NM, Sandoval County, NM, Socorro County, NM, Union County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 34 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.3 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2018-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2018-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3125 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

731 
WWUS85 KABQ 012017
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
217 PM MDT Sun Apr 1 2018

...RED FLAG WARNING MONDAY FROM 10 AM UNTIL 9 PM FOR ALL OF THE 
FIRE WEATHER FORECAST AREA BELOW SIGNIFICANT SNOWPACK DUE TO 
STRONG WIND AND LOW HUMIDITY...

.Strong west and southwest winds will develop areawide on Monday
as the flow aloft strengthens in response to an upper level
trough crossing the central Rockies and a deep surface low over
southeast Colorado. Gusts from 30 to 40 mph are expected central
and west, with gusts up to 55 mph along and east of the central
mountain chain. An unstable atmosphere will also be in place with
high temperatures 5 to 15 degrees above normal, Haines Indices
mostly in the 5 to 6 range, and strong atmospheric mixing.
Humidities will also plummet well below 15 percent, except for
higher readings at elevations above 8,500 ft in the northern
mountains. The critical conditions will start early and end late
in the east, while occurring during the afternoon until sunset in
the west.

NMZ101>109-021300-
/O.UPG.KABQ.FW.A.0022.180402T1500Z-180403T0600Z/
/O.NEW.KABQ.FW.W.0025.180402T1600Z-180403T0300Z/
Northwest Plateau-North Central Mountains-Northeast Highlands-
Northeast Plains-Northwest Highlands-Middle Rio Grande Valley-
Sandia, Manzano and Gallinas Mountains-East Central Plains-
West Central Highlands-
217 PM MDT Sun Apr 1 2018

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 9 PM MDT MONDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from 10 AM to 9 PM MDT Monday. The
Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...All of the fire weather forecast area.
  Starting in the east late Monday morning, but not until early
  afternoon west of the central mountain chain. Ending in the west
  about 8 pm, but not until 9 pm east of the central mountain 
  chain. 

* 20 FOOT WINDS...West and southwest at 20 to 30 mph with gusts up
  to 45 mph, except for 25 to 40 mph with gusts up to 55 mph 
  along and east of the central mountain chain. 

* RELATIVE HUMIDITY...6 to 15 percent, except for some higher 
  values above 8500 ft in the northern mountains. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

44
3 follow-up statements
810 
WWUS85 KABQ 021153
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
553 AM MDT Mon Apr 2 2018

...RED FLAG WARNING FROM 10 AM UNTIL 9 PM TODAY FOR ALL OF THE FIRE 
WEATHER FORECAST AREA BELOW SNOWPACK DUE TO STRONG WIND AND LOW 
HUMIDITY...

.Strong west and southwest winds will develop today as the flow 
aloft strengthens in response to an upper level trough crossing 
the central Rockies, and a surface low deepening over southeast 
Colorado. Widespread windy conditions will mix down to the surface
with occasional gusts of 35 to 55 mph developing, especially 
along and east of the central mountain chain. An unstable 
atmosphere will also be in place with above normal temperatures 
and very low humidity.

NMZ101>109-030300-
/O.CON.KABQ.FW.W.0025.180402T1600Z-180403T0300Z/
Northwest Plateau-North Central Mountains-Northeast Highlands-
Northeast Plains-Northwest Highlands-Middle Rio Grande Valley-
Sandia, Manzano and Gallinas Mountains-East Central Plains-
West Central Highlands-
553 AM MDT Mon Apr 2 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
9 PM MDT THIS EVENING...

* AREA AND TIMING...All of the fire weather forecast area in
  northern and central New Mexico. Conditions will begin turning
  critical in the late morning to early afternoon and are not
  expected to abate until the early evening hours. 

* 20 FOOT WINDS...West and southwest at 20 to 25 mph with gusts up
  to 35 mph, except along and east of the central mountain chain
  where stronger speeds of 25 to 35 mph are expected with
  occasional gusts up to 55 mph. 

* RELATIVE HUMIDITY...Dropping to 6 to 15 percent late this
  afternoon, except for some higher values above 8500 ft in the
  northern mountains. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
777 
WWUS85 KABQ 022050
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
250 PM MDT Mon Apr 2 2018

...RED FLAG WARNING UNTIL 9 PM TODAY FOR ALL OF THE FIRE WEATHER 
FORECAST AREA BELOW SNOWPACK DUE TO STRONG WIND AND LOW 
HUMIDITY...

...FIRE WEATHER WATCH WEDNESDAY AFTERNOON AND EARLY EVENING ACROSS
THE NORTHEAST HIGHLANDS BELOW SIGNIFICANT SNOWPACK AND EASTERN
PLAINS DUE TO STRONG WIND AND LOW HUMIDITY...

.Strong west and southwest winds will linger into this evening at
lower elevations and through much of the night at higher
elevations as an upper level trough passes north of New Mexico, 
and a deep surface low gradually exits southeast Colorado. 
Humidities will climb above 15 percent most places by mid evening,
easing the fire weather concern.

The potential exists for widespread critical fire weather
conditions to redevelop on Wednesday from the Sangre de Cristo
Mountains eastward as another surface trough develops in the lee
of the Sangre de Cristo Mountains under moderately strong flow
aloft. High temperatures will climb a few to 7 degrees above
normal Wednesday afternoon as Haines Indices reach 5 and 6.

NMZ103-104-030300-
/O.NEW.KABQ.FW.A.0023.180404T1900Z-180405T0200Z/
/O.CON.KABQ.FW.W.0025.000000T0000Z-180403T0300Z/
Northeast Highlands-Northeast Plains-
250 PM MDT Mon Apr 2 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
WEDNESDAY EVENING...

The National Weather Service in Albuquerque has issued a Fire
Weather Watch...which is in effect from Wednesday afternoon
through Wednesday evening. 

* AREA AND TIMING...Northeast Highlands and Northeast plains.
  Critical conditions persist until about 9 pm. Critical
  conditions may again become widespread Wednesday afternoon and
  early evening. 

* 20 FOOT WINDS...West and southwest at 20 to 35 mph with gusts up
  to 50 mph this afternoon and early evening. The weaker winds
  will be found in Union County. On Wednesday winds will blow out
  of the southwest at 20 to 30 mph with gusts up to 40 mph.
 
* RELATIVE HUMIDITY...Dropping between 6 and 15 percent late this
  afternoon, except for some higher values above 8500 ft in the
  Sangre de Cristo Mountains. Varying from 9 to 15 percent on
  Wednesday. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

Please advise the appropriate officials or fire crews in the
field of this Fire Weather Watch.

&&

$$

NMZ101-102-105>109-030300-
/O.CON.KABQ.FW.W.0025.000000T0000Z-180403T0300Z/
Northwest Plateau-North Central Mountains-Northwest Highlands-
Middle Rio Grande Valley-Sandia, Manzano and Gallinas Mountains-
East Central Plains-West Central Highlands-
250 PM MDT Mon Apr 2 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

* AREA AND TIMING...All of the fire weather forecast area in
  northern and central New Mexico. Critical conditions will linger
  until early evening west of the central mountain chain, and
  until mid evening across parts of the east.

* 20 FOOT WINDS...West and southwest at 20 to 25 mph with gusts up
  to 35 mph, except along and east of the central mountain chain
  where stronger speeds of 25 to 35 mph are expected with gusts up
  to 50 mph. 

* RELATIVE HUMIDITY...Dropping to 6 to 15 percent late this 
  afternoon, except for some higher values above 8500 ft in the 
  northern mountains. 

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

44
909 
WWUS85 KABQ 030245
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
845 PM MDT Mon Apr 2 2018

...FIRE WEATHER WATCH REMAINS IN EFFECT WEDNESDAY AFTERNOON AND 
EARLY EVENING ACROSS THE NORTHEAST HIGHLANDS BELOW SIGNIFICANT 
SNOWPACK AND NORTHEAST PLAINS DUE TO STRONG WIND AND LOW 
HUMIDITY...

.Winds were decreasing and humidities slowly increasing this 
evening, however some localized critical conditions may persist 
for another hour or two before diminishing. The potential exists 
for widespread critical fire weather conditions to redevelop on 
Wednesday from the Sangre de Cristo Mountains eastward as another 
lee surface trough develops under moderately strong flow aloft. 
High temperatures will climb up to 7 degrees above normal Wednesday
afternoon in combination with moderate to high Haines values.

NMZ103-104-031300-
/O.EXP.KABQ.FW.W.0025.000000T0000Z-180403T0300Z/
/O.CON.KABQ.FW.A.0023.180404T1900Z-180405T0200Z/
Northeast Highlands-Northeast Plains-
845 PM MDT Mon Apr 2 2018

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH WEDNESDAY EVENING...
...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...

* AREA AND TIMING...Northeast Highlands and Plains. Critical 
  conditions may again become widespread Wednesday afternoon and 
  early evening. 

* 20 FOOT WINDS...Southwest 20 to 30 mph with gusts up to 40 mph
  Wednesday afternoon.
 
* RELATIVE HUMIDITY...Varying from 9 to 15 percent Wednesday
  afternoon.
 
* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Fire Weather Watch.

&&

$$

NMZ101-102-105>109-030345-
/O.EXP.KABQ.FW.W.0025.000000T0000Z-180403T0300Z/
Northwest Plateau-North Central Mountains-Northwest Highlands-
Middle Rio Grande Valley-Sandia, Manzano and Gallinas Mountains-
East Central Plains-West Central Highlands-
845 PM MDT Mon Apr 2 2018

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...

Winds were decreasing and humidities slowly increasing this 
evening, but some localized critical conditions may persist for 
another hour or two before diminishing. Poor overnight humidity
recoveries are likely tonight for many lower elevation locales. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Apr 1, 11:57 AM MDT, 2 hours 20 minutes earlier.

Area forecast discussion, Apr 1, 11:57 AM MDT, 2 hours 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1157 AM MDT Sun Apr 1 2018

.AVIATION...
18Z TAF CYCLE
High clouds have insulated a stubborn MVFR cloud deck enabling it to
persist across the far eastern plains. Nonetheless, warming
temperatures should enable the low clouds to lift and become
scattered during the early-to-mid afternoon. Tonight, a back door
cold front is forecast to linger along New Mexico's far eastern
border, which will allow MVFR ceilings to return to CVN and CVS,
possibly CAO, but probably not TCC given the current forecast frontal
position. A shield of cirrus clouds is expected to persist over the
forecast area until Monday morning in the west, and through Monday
afternoon in the east. This will probably keep this afternoon's wind
gusts more intermittent than currently being forecast by MOS
guidance. Stronger and more persistent winds are expected areawide
Monday due to stronger flow aloft and the development of a deep lee
trough.

44

&&

.PREV DISCUSSION...239 AM MDT Sun Apr 1 2018...
.SYNOPSIS...
A weak cold front has eased into far eastern New Mexico, and this
should keep high temperatures a few to several degrees cooler there
today. Otherwise moderate breezes will develop over the higher
terrain of the central and northern mountains this afternoon. As the
westerly winds aloft increase on Monday, widespread breezy to windy
conditions are expected to take shape across the Land of Enchantment
with dry conditions and above normal temperatures prevailing. This
will likely produce several hours of critical fire weather
conditions Monday. A cold front will then sweep into New Mexico
Monday night into Tuesday with the northeastern part of the state
observing the biggest drops in temperature. A stray shower or two
will be possible over and near the Sangre de Cristo mountains
Tuesday, but otherwise mostly dry conditions are expected through
this time. Temperatures will rebound Wednesday, rising above average
across the state into Thursday and Friday.

&&

.DISCUSSION...
A weak, dual centroid low is over open Pacific waters, west of CA
with a weak subtropical jet extending from its base up toward the
Baja. This feature will move inland toward the Colorado River basin
today with a west southwest flow beginning to feed into NM. At the
surface, a weak cold front has moved into the eastern plains of NM,
and this will stunt the warming in these zones today, but all zones
of the forecast area should at least meet, if not exceed, normalcy
for early April. Forecast models showcase some variability with the
placement of the front, most of which indicate it will retreat east
closer to the NM-TX border, but this could pose some challenges in
nailing down the winds and temperatures there this afternoon.

Into Monday, confidence continues to grow for a windy, dry, and warm
day. The remnants of the aforementioned weak low will continue to
move inland over NM while a stronger short wave trough dives into the
northern Rockies. This will tighten the gradient aloft while allowing
a deep surface cyclone to form, which models are now dropping to
about 985mb, even deeper than was advertised 24 hours ago. A 12 to 14
mb surface gradient will appear across NM from the boot heel to the
northeast corner of the state, enough to invoke windy conditions,
likely high enough for several zones to be included in a wind
advisory, in addition to the critical fire weather threat.

Winds will be slow to relax into the evening Monday, and a two
segment cold front will invade the state Monday night into Tuesday.
All areas will cool several degrees, but drops will be most
substantial in the northeastern corner of the state with Tuesday's
daytime highs running 10-12 degrees below average. Winds will remain
brisk to strong from the northwest along a corridor extending from
the San Juan basin to the central highlands. The backdoor segment of
the front is not looking as though it would advance as far west as
was advertised earlier, and this could limit upslope along the
Sangres and hence less precipitation prospects Tuesday.

On Wednesday, the southerly component to the winds will warm
temperatures several degrees. The warming trend will continue into
Thursday with all areas climbing above average by 5 to 12 degrees.
Temperatures will stay above average through Friday, even with a weak
backdoor front nudging into the far northeast. A ridge will quickly
translate eastward across NM on Saturday, rapidly breaking down in
response to a progressive short wave trough on Sunday. This would
likely bring more wind than precipitation to the state in a typical
March fashion.

52

&&

.FIRE WEATHER...
...CRITICAL FIRE WEATHER CONDITIONS LIKELY ACROSS THE ENTIRE FIRE
WEATHER FORECAST MONDAY...

Today will be another dry and warm day with MinRHs dropping below
15% for much of the SW four-fifths of the state, with single digits
along the RGV south of ABQ. Breezy west winds will mix down across
the northern mtns and central highlands allowing for a few hrs of
critical fire weather conditions around Clines Corners. Higher sfc
moisture will remain trapped behind a backdoor bdry stalled across
eastern NM today where lighter easterly winds will also lay.

Monday, a rather potent jet will cross the northern Rockies with a
baggy trough crossing the Baja Peninsula. This will tighten the
pressure gradient aloft over NM, with a lee side sfc trough
significantly deepening over east-central CO. These ingredients will
increase winds across the state significantly starting mid-late
Monday morning and lasting well into Monday night. The backdoor bdry
across the east today will be shunted off into TX Mon, with MixHgts
10K-15K ft expanding over much of the state. Strong winds 25-35mph
can be expected across the western half of the state, with 35-45mph
and gusts up to 55mph atop and east of the central mtn chain. Highs
will be several to 10F above normal, with dewpoint depressions
reaching 60-70F. Needless to say, MinRHs will as a result dip into
the single digits for most of the state, and for up to 8-10 hrs
across the east-central plains, potentially up to 12 hrs for
southern portions of Fire Wx Zone 106.

Some relief will arrive Tue as colder air arrives behind a dry
Pacific front early Tue morning. Highs will fall 10-15F for most,
and up to 20-25F across the east behind a backdoor front.
Unfortunately this new airmass will be even drier than our current
conditions, with Td's well below zero across western and central NM.
MinRHs will again dip into the single digits with breezy NW flow,
allowing for another round of critical fire weather conditions Tue
afternoon across portions of the NM San Juans/Tusas Mtns, Jemez
Mtns, and central highlands.

Temperatures warm Wed with winds turning southerly across the east.
MinRHs will be around 10% again for most of western and central NM
and east slopes of the Sangre's. The low RHs will combine with
breezy conditions across the NE plains due to another lee side sfc
trough, producing a couple of hrs of critical conditions. Zonal flow
aloft remains Thu, with highs back to ~10F above normal area wide
and another rd of breezy conditions for east-central NM. A weak
upper level trough passes over Fri with a backdoor front entering
eastern NM. Both features will act to stall the warming trend,
although highs will remain well above normal. Some moisture will
enter across northern NM but any wetting precip will remain well N
of the state. Very dry conditions look to remain across southern NM
Fri. Long range, models show the potential for another strong wind
event next Sun.

24

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Monday morning through Monday evening for
the following zones... NMZ101>109.

&&
Hazardous weather outlook, Apr 1, 2:55 AM MDT, 11 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
255 AM MDT Sun Apr 1 2018

NMZ501>540-021100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
255 AM MDT Sun Apr 1 2018

This hazardous weather outlook is for portions of northern and
central New Mexico.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Stronger winds will return to New Mexico on Monday with occasional
gusts of 45 to 55 mph possible in some central and eastern areas of
the state. In addition to the windy conditions, low humidity,
warmer than average temperatures, and an unstable atmosphere will
create several hours of critical fire weather conditions across the
majority of the state on Monday.

Strong winds and low humidity will be slow to exit on Tuesday,
leaving a few hours of critical fire weather conditons possible in
central to north central parts of New Mexico.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

52

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 3:47 PM MDTWind AdvisoryABQ34 hr

Nearby

Red Flag Warnings in New Mexico, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.